Does anyone have experience of a rash ( and some swelling) on their ankle?

Over the last four/five weeks I have gradually developed a rash on my left calf and ankle. Now it is starting up on my right ankle. My GP prescribed antihistamines and a menthol cream, but it has not improved at all, just spread a bit more. A week ago the ankle started swelling up and is now noticeably larger than the right one. Yesterday my GP rang the rheumatology consultant, who said it was unlikely to be important and he doesn't need to see me. I'm now trying a different antihistamine at her suggestion, putting my feet up etc.

I have large vessel Arteritis and am taking 20 MTX a week (pills) and 30/25 mg of prednisolone a day. In the past I have had reactions to various drugs, but the rash has always been evenly spread? It itches a bit, mainly at night, and is worse after a bath or shower.

9 Replies

oldestnewest
  • I have MPA and it started with a rash on my right ankle, Not so much spotty rash, more a red patch that spread. It was very hot and painful at night. They gave me ibruprophen type gel which didn't help. Mine eased with the treatment though.

    Have you seen the pictures in the Route map. There are some of different kinds of rashes.

    It is OK doctors saying what it is not when you really want to know what it is.

    Hopefully someone else on this site will have this experience and be able to help you.

    Best of luck.

  • I had the rash before WG diagnosis. It dissappeared once Cyclophosphamide treatment started.

    ATB.

  • yes, i get this when my WG isnt well controlled. I get tiny red/purple pin prick blood blisters under the skin.

  • My PAN leaves me with swollen ankles and wrists that worsen through the day. Petipheral nerve damage means extremity blood supply do not circulate fluids as they once did

  • I first experienced the rash on my lower legs and feet at the beginning of this illness (which is still not fully diagnosed but believed to be a form of vasculitis) in 1998 at the same time as I developed an atypical pneumonia. It was suggested to me that it was a reaction to the antibiotics but I pointed out that the rash began prior to my being given antibiotics. The rash is now regarded as quite a usual symptom of whatever ails me. I have had about seven flares in the fourteen years each lasting for many months but it was only when I visited a dermatologist privately in 2006 that he suggested vasculitis.

    My rash usually starts as purplish pinprick spots which spread and gradually turn more scarlet usually with a slight bump in the centre. Sometimes my feet and legs swell a lot, sometimes a little, sometimes not at all. The more the legs swell, the more painful it is but it is not painful when there is no swelling. The rash always coincides with a flare and other symptoms.

  • Thank you everyone, your answers confirm my ideas. I did look at the rashes in the route map, but I only have a few dark flecks under the red rash rather than the blood blisters. The swelling is tiresome, but not getting much worse. My GP sent me for more blood tests yesterday and has changed the antihistamine that I'm on, so I'll see how that works over the weekend. She's also slowed the rate at which I'm coming off the pred.

  • I had a rash on my lower legs and ankles when I flared up for the second times. It took ages to disappear, but I haven't had it since.

  • Yes I to have experienced the rash, purple in colour and some of the rash sores split and developed into ulcers, which I am still receiving treatment after 4 months. My consultant tells me it is a sympton of WG, which was diagnosed in MAR/ APRIL this year.So I am quite new to this illness or should I say knowing what it is. I have had 6 sessions of chemo and am now on oral methatrixate. How can I tell if I have a relapse as I feel terrible all the time,am in constant pain in my feet (which are numb but still painful) both my shoulders which no pain killer has any effect!!

  • Thank you for all the useful comments - my rash seems more benign than others, but i needed to be aware that it for some people it means a new flare up. I saw my GP again on Tuesday. Thr change in antihistamine has meant that the rash is no worse, and the puffiness is about the same. So I am keeping on with the antihistamine for the moment. If it is a reaction to the methotrexate I'm a bit concerned that I will have to have antihistamines (and itchy rash?) as long as I am taking it.

You may also like...